Unmasking Hemophagocytic Lymphohistiocytosis After Minimal Tumor Necrosis Factor-Alpha (TNF-α) Blockade: An Interplay of Contributing Elements

Read full text
Authors: Shaivya Pathak
Cited by: 1
References: 18

Abstract

Presented is a case of hemophagocytic lymphohistiocytosis (HLH) in a 25-year-old African American female patient with Behçet disease and seronegative rheumatoid arthritis who developed fever, nausea, vomiting, and diarrhea 14 days after her first adalimumab dose. The diagnosis was established based on clinical and laboratory parameters meeting five of eight HLH-2004 criteria. The temporal relationship between drug initiation and symptom onset, along with prior improvement in arthritis symptoms, favored drug-induced HLH over macrophage activation syndrome. The patient was successfully treated with high-dose dexamethasone monotherapy per the HLH-2004 protocol, with etoposide deferred given the suspected drug-induced etiology and normal NK activity, achieving clinical improvement within 48 to 72 hours. This case demonstrates that HLH can occur after minimal tumor necrosis factor-alpha inhibitor exposure, likely through idiosyncratic mechanisms potentiated by multiple autoimmune conditions.

Fields of Study & Subjects

Autoimmune and Inflammatory Disorders Research Otitis Media and Relapsing Polychondritis Immune Cell Function and Interaction

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101174–e101174
Publication date
9 January 2026
Language
EN